Alabama, 2004

Flash Flooding and High Wind in Alabama, September 16 to 17, 2004

September 16 to 17, 2004 · NWS HUN · 23 events in 11 counties and zones

12 flash flood, 11 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.5 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 16, 3:33 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 16, 3:33 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 AM CDT THU SEP 16 2004

.DISCUSSION...
HURRICANE IVAN CONTINUES TO SLOWLY MOVE NORTH OVER AL. RADAR SHOWS
LIGHT RAIN CONTINUES TO STREAM AHEAD OF IVAN. 8H WINDS ARE
BEGINNING TO INCREASE AND MODELS SHOWS THAT THEY WILL REACH ARND 60
KTS BY TONIGHT. BASED ON THE TRACK OF IVAN...MOST OF NE AL SHOULD
BE ON THE RIGHT SIDE OF IVANS TRACK. THUS AS IVAN APPROACHES NRN
AL...WIND SWILL INCREASE. WILL GO WITH WIND ADVISORY OVER ALL CWA
TODAY AND THEN HIGH WIND WARNING FOR TONIGHT FOR NE AL AND
PORTIONS OF SRN MID TN. WILL KEEP THE WIND ADVISORY FOR NW AL FOR
TONIGHT.

MODELS/TIME SECTIONS/SKEW T ALL SHOW LOTS OF RAIN TODAY THRU
FRIDAY...BUT BY FRIDAY AFTERNOON MODELS START TO END THE PCPN FROM
WEST TO EAST. WILL BUY INTO THIS ATTM...BUT DID KEEP THE PCPN
HANGING ON IN THE NERN ZONES UNTIL SATURDAY MORNING. AS WITH
TROPICAL SYSTEMS...ISOLATED TORNADOES WILL BE POSSIBLE TO THE RIGHT
OF IVANS TRACK FOR TODAY AND INTO THE EVENING.

OTHERWISE IT LOOKS DRY FOR THE REMAINDER OF THE FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    76  70  77  68 / 100 100 100  60
SHOALS        79  70  79  67 / 100 100 100  40
CULLMAN       75  70  76  68 / 100 100 100  60
FAYETTEVILLE  77  68  76  67 / 100 100 100  50
FT PAYNE      75  69  74  67 / 100 100 100  70

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH TODAY THROUGH MIDNIGHT EARLY SATURDAY FOR ALL ZONES.
WIND ADVISORY TODAY AND TONIGHT FOR NORTHWEST ALABAMA.
WIND ADVISORY TODAY FOR NORTHEAST ALABAMA.
HIGH WIND WARNING TONIGHT FOR NORTHEAST ALABAMA.

TN...FLOOD WATCH TODAY THROUGH MIDNIGHT EARLY SATURDAY FOR ALL ZONES.
WIND ADVISORY TODAY AND TONIGHT FOR LINCOLN AND MOORE COUNTIES.
WIND ADVISORY TODAY FOR FRANKLIN COUNTY.
HIGH WIND WARNING TONIGHT FOR FRANKLIN COUNTY.
&&

07
Hazardous weather outlook, Sep 15, 9:00 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 PM CDT WED SEP 15 2004

ALZ001>010-016-TNZ076-096-097-161000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1000 PM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

HURRICANE IVAN IS FORECAST TO MAKE LANDFALL ALONG THE ALABAMA GULF
COAST VERY EARLY THURSDAY MORNING...AND WILL SLOWLY BEGIN TO MOVE
INLAND. BANDS OF LIGHT RAIN SHOWERS MAY ROTATE INTO NORTH ALABAMA
OVERNIGHT...BUT THE RAINFALL WILL REMAIN LIGHT.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

HURRICANE IVAN WILL MOVE SLOWLY NORTHWARD THROUGH WEST ALABAMA AND
THEN BEGIN TO MOVE MORE NORTHEASTWARD TO A POSITION NEAR TUSCALOOSA
BY THURSDAY EVENING. FROM THERE...IT IS EXPECTED TO CONTINUE ON A
SLOW NORTHEAST TRACK INTO NORTHEAST ALABAMA BY LATE FRIDAY. IT WILL
BRING WITH IT THE THREATS OF ISOLATED TORNADOES...HEAVY RAIN...
AND WINDY CONDITIONS.

BRIEF ISOLATED TORNADOES WILL BE A THREAT LATE THURSDAY AND INTO
FRIDAY...MAINLY FOR AREAS EAST OF I-65 AND EAST OF THE LOW TRACK.
IN ADDITION...RAINFALL TOTALS BEGINNING ON THURSDAY AND ENDING ON
SATURDAY COULD RANGE FROM 3 TO 6 INCHES WEST OF I-65 AND 6 TO 12
INCHES EAST OF I-65 WITH LOCALLY HIGHER AMOUNTS...ESPECIALLY OVER
NORTHEAST ALABAMA. FINALLY...SUSTAINED NORTHEAST WINDS FROM THURSDAY
EVENING THROUGH FRIDAY EVENING COULD REACH 25 TO 40 MPH WITH GUSTS TO
65 MPH...MAINLY OVER THE HIGHER TERRAIN OF NORTHEAST ALABAMA.

CONFIDENCE HAS INCREASED REGARDING THE TRACK OF IVAN...BUT
UNCERTAINTY NOW EXISTS AS TO HOW LONG THE REMNANTS OF IVAN WILL
LINGER NEAR THE AREA. A WEAKENING OF THE UPPER LEVEL FLOW COULD CAUSE
IT TO REMAIN A SIGNIFICANT WEATHER FACTOR INTO THE WEEKEND.

PLEASE STAY TUNED TO THE LATEST STATEMENTS AND FORECASTS FOR UPDATES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE BEGINNING THURSDAY AND CONTINUING THROUGH FRIDAY.

BCC

In the hours before

Special weather statement, Sep 16, 4:50 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 AM CDT THU SEP 16 2004

ALZ001>010-016-TNZ076-096-097-162100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
550 AM CDT THU SEP 16 2004

...SPECIAL HURRICANE IVAN STATEMENT FOR NORTH ALABAMA AND SOUTHERN
MIDDLE TENNESSEE...

...AREAS AFFECTED...

THIS STATEMENT IS FOR ALL COUNTIES IN NORTH ALABAMA AND SOUTHERN
MIDDLE TENNESSEE SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN
HUNTSVILLE.

...WATCHES/WARNINGS...

A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE TODAY THROUGH MIDNIGHT EARLY SATURDAY
MORNING. WIND ADVISORIES ARE IN EFFECT FOR NORTHWEST ALABAMA AND
LINCOLN AND MOORE COUNTIES IN TENNESSEE FOR TODAY AND TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR NORTHEAST ALABAMA AND FRANKLIN
COUNTY TENNESSEE FOR TODAY...WITH A HIGH WIND WARNING IN EFFECT
FOR THAT AREA TONIGHT.

...STORM INFORMATION...
AT 5 AM THURSDAY MORNING...THE EYE OF CATEGORY THREE HURRICANE IVAN
WAS ABOUT 40 MILES NORTHWEST OF PENSACOLA FLORIDA AND WAS MOVING
NORTHEAST AT APPROXIMATELY 14 MPH AND WILL KEEP ON THIS TRACK FOR THE
NEXT 24 HOURS. MAXIMUM SUSTAINED WINDS ARE NEAR 115 MPH...WITH A
CENTRAL PRESSURE OF 947 MILLIBARS...OR 27.96 INCHES.

...TORNADOES...
WITH ANY LAND FALLING TROPICAL SYSTEM THE THREAT EXISTS FOR BRIEF
ISOLATED TORNADOES...ESPECIALLY ON THE EAST SIDE OF THE SURFACE LOW
TRACK. BASED ON THE EXPECTED PATH OF IVAN...THE ISOLATED TORNADO
THREAT SHOULD REMAIN MOSTLY EAST OF INTERSTATE 65 TODAY AND TONIGHT.

...RAINFALL IMPACTS...
VERY HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL BE THE
BIGGEST THREAT FROM IVAN. TOTAL RAINFALL AMOUNTS OF TWO TO FOUR
INCHES WILL BE POSSIBLE OVER NORTHWEST AND NORTH CENTRAL
ALABAMA...AND PARTS OF SOUTHERN MIDDLE TENNESSEE. AMOUNTS OF
FOUR TO EIGHT INCHES WILL BE POSSIBLE OVER NORTHEAST ALABAMA AND
FRANKLIN COUNTY TENNESSEE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE
ACROSS THE HIGHER ELEVATIONS.

...WIND IMPACTS...
WINDS WILL INCREASE TODAY ACROSS THE TENNESSEE VALLEY AS THE STORM
APPROACHES THE AREA...WITH SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS
AROUND 50 MPH. WINDS WILL BECOME STRONGER TONIGHT WITH 30 TO 40
MPH WITH GUSTS UP TO 60 MPH...MAINLY ACROSS THE HIGHER TERRAIN OF
NORTHEAST ALABAMA.

...CALLS TO ACTION...
EVERYONE ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE SHOULD
CONTINUE MONITORING THE PROGRESS OF HURRICANE IVAN AND ITS POTENTIAL
IMPACTS ON THE TENNESSEE VALLEY REGION.

HAVE A PLAN OF ACTION...AND MAKE PREPARATIONS NOW...SO THAT YOU CAN
BE READY TO ACT WHEN THE NEED ARISES. WITH THE COMBINED THREAT OF
HIGH WINDS AND HEAVY RAIN...THERE IS A POSSIBILITY OF SOME POWER
OUTAGES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE
IVAN.

...NEXT UPDATE...

THE NEXT UPDATE WILL BE ISSUED BY 4 PM CDT.

&&

FOR ADDITIONAL WEATHER AND HYDROLOGIC INFORMATION...VISIT OUR WEB
SITE AT HTTP://WWW.SRH.NOAA.GOV/HUN/ (ALL LOWER CASE).

SS

The radar

The Northeast Alabama radar (KHTX), 66 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 11 high wind. Local standard time, as filed.

High Wind, Marshall

When
September 16, 4:55 AM CST to 9:30 PM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

High Wind, Colbert

When
September 16, 11:50 AM CST to 8:00 PM CST
Where
Colbert forecast zone
Measured
50 kt (58 mph) estimated sustained
Property damage
$2.5 million
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The remnants of Hurricane Ivan produced extensive wind damage as over 500 trees were blown down across north Alabama. A few trees were blown down onto homes with damage occurring due to the trees falling. Many power lines were blown down due to the high winds.

High Wind, Cullman

When
September 16, 11:50 AM CST to 9:00 PM CST
Where
Cullman forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

High Wind, Dekalb

When
September 16, 11:50 AM CST to 10:00 PM CST
Where
Dekalb forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

High Wind, Jackson

When
September 16, 11:50 AM CST to 10:00 PM CST
Where
Jackson forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

High Wind, Limestone

When
September 16, 12:00 PM CST to 8:30 PM CST
Where
Limestone forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

High Wind, Franklin

When
September 16, 12:30 PM CST to 8:00 PM CST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

High Wind, Lauderdale

When
September 16, 12:30 PM CST to 8:00 PM CST
Where
Lauderdale forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A tree fell on a truck and killed the driver along Alabama Highway 207 at Anderson in eastern Lauderdale county.

High Wind, Lawrence

When
September 16, 12:30 PM CST to 8:00 PM CST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

High Wind, Morgan

When
September 16, 1:00 PM CST to 7:00 PM CST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated sustained
Injuries
3 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Three persons were injured as a tree fell on an automobile on old moulton road in Decatur.

High Wind, Madison

When
September 16, 3:00 PM CST to 9:00 PM CST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Flash Flood, Cullman

When
September 16, 3:30 PM CST to September 17, 2:15 AM CST
Where
Cullman County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Flash flooding was observed as several low spots flooded on county road eight and on county road 1718.

Flash Flood, Madison

When
September 16, 3:55 PM CST to September 17, 2:30 AM CST
Where
Madison County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Flash flooding was reported across much of the county with several roads throughout the county with flooded roads and several inches of water over them.

Flash Flood, Morgan

When
September 16, 4:00 PM CST to September 17, 2:30 AM CST
Where
Morgan County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Numerous reports of flash flooding were received throughout Morgan county. Several roads had water at least six to eight inches over them.

Flash Flood, Limestone

When
September 16, 4:00 PM CST to September 17, 2:30 AM CST
Where
Limestone County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Flooding was reported throughout the county.

Flash Flood, Lawrence

When
September 16, 4:00 PM CST to September 17, 2:30 AM CST
Where
Lawrence County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Flooding was reported throughout the county with several inches of water reported over area roads.

Flash Flood, Marshall

When
September 16, 4:36 PM CST to September 17, 4:00 AM CST
Where
Marshall County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Flash flooding was reported throughout the county as several roads had several inches of water over them.

Flash Flood, Franklin

When
September 16, 4:55 PM CST to September 17, 2:30 AM CST
Where
Franklin County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Widespread flash flooding was reported countywide. Several inches of water was reported over many county roads.

Flash Flood, Lauderdale

When
September 16, 4:55 PM CST to September 17, 2:30 AM CST
Where
Lauderdale County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Widespread flash flooding was reported throughout the county. Several roads had several inches of water over them.

Flash Flood, Colbert

When
September 16, 4:55 PM CST to September 17, 2:30 AM CST
Where
Colbert County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Widespread flash flooding was reported throughout the county. Several inches of water was reported over many roads throughout the county.

Flash Flood, Dekalb

When
September 16, 5:30 PM CST to September 17, 1:30 AM CST
Where
Dekalb County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Flash flooding was reported across the county with several roads with several inches of water standing.

Flash Flood, Jackson

When
September 16, 6:00 PM CST to September 17, 4:00 AM CST
Where
Jackson County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Numerous reports of flash flooding were received with water over several roads several inches in depth.

Flash Flood, Dekalb

When
September 17, 1:30 AM CST to 4:00 AM CST
Where
Dekalb County, 5 mi N of Ft Payne
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Several inches of water was reported across the road near Desoto State Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423741, 5423732, 5423733, 5423734, 5423736, 5423739, 5423735, 5423737, 5423738, 5423824, 5423740, 5423825, 5423829, 5423830, 5423831, 5423832, 5423826, 5423833, 5423834, 5423835, 5423827, 5423828, 5423836.